Alert archive / New Mexico / Tornado Warnings in 2019

Tornado Warning 50, NWS Midland/Odessa, TX

June 18, 2019Lea County, New Mexico

NWS Midland/Odessa, TX issued this tornado warning at Jun 18, 2019, 12:08 AM MDT for Lea County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2019, 12:08 AM MDT (06:08 UTC)
Expired
Jun 18, 2019, 12:45 AM MDT
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 157 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 9:01 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2254 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1938 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WFUS54 KMAF 180608
TORMAF
NMC025-180645-
/O.NEW.KMAF.TO.W.0050.190618T0608Z-190618T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
1208 AM MDT Tue Jun 18 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  Northwestern Lea County in southeastern New Mexico...

* Until 1245 AM MDT.
    
* At 1207 AM MDT, a severe thunderstorm capable of producing a
  tornado was located 11 miles southeast of Caprock, or 16 miles west
  of Tatum, moving southeast at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Lea County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3325 10369 3335 10359 3327 10336 3315 10337
      3309 10355
TIME...MOT...LOC 0607Z 294DEG 16KT 3327 10359 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

10
2 follow-up statements
717 
WWUS54 KMAF 180621
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1221 AM MDT Tue Jun 18 2019

NMC025-180645-
/O.CON.KMAF.TO.W.0050.000000T0000Z-190618T0645Z/
Lea NM-
1221 AM MDT Tue Jun 18 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR NORTH
CENTRAL LEA COUNTY...
    
At 1221 AM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles west of Tatum, moving southeast at 20 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Lea County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3323 10359 3328 10353 3326 10336 3315 10337
      3309 10354
TIME...MOT...LOC 0621Z 295DEG 16KT 3323 10352 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

10
449 
WWUS54 KMAF 180636
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1236 AM MDT Tue Jun 18 2019

NMC025-180645-
/O.CON.KMAF.TO.W.0050.000000T0000Z-190618T0645Z/
Lea NM-
1236 AM MDT Tue Jun 18 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR NORTH
CENTRAL LEA COUNTY...
    
At 1236 AM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of McDonald, or 8 miles southwest of
Tatum, moving southeast at 20 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Lea County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3319 10351 3324 10345 3323 10336 3315 10337
      3311 10348
TIME...MOT...LOC 0636Z 293DEG 18KT 3319 10343 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Jun 17, 11:29 PM MDT, 39 minutes earlier.

Area forecast discussion, Jun 17, 11:29 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1229 AM CDT Tue Jun 18 2019

.DISCUSSION...
See 06Z aviation discussion below.

&&

.AVIATION...
TS is moving away from the TAF sites tonight. More will develop
after 18Z but will wait till the next TAF issuance for better
confidence in timing. VFR conditions will remain the next 24 hours
outside of convection.

Hennig

&&

.PREV DISCUSSION... /issued 305 PM CDT Mon Jun 17 2019/

UPDATE...

See public discussion below.

DISCUSSION...

Public products have been updated for Severe Thunderstorm Watch
box # 391 until 10 pm CDT or 9 pm MDT for southeast New Mexico
and west Texas along and west of a Lamesa, Midland, Sheffield
line.

Products to be sent shortly.

PREV DISCUSSION... /issued 205 PM CDT Mon Jun 17 2019/

DISCUSSION...
Despite a weak upper level ridge over the region strong to severe
thunderstorms are expected tonight through Tuesday night across
west Texas and portions of southeast New Mexico as a couple of
upper level disturbances move through the ridge and interact with
a moist and very unstable airmass. By Tuesday the dryline should
mix far enough east of southeast New Mexico to keep the precipitation
east of that area.

By Wednesday and Thursday zonal flow aloft will push the dryline
into west Central Texas and push the threat of thunderstorms
east of the forecast area. Low level thermal ridging and downslope
flow will allow high temperatures to climb to much above normal
values. Localized Heat Advisory criteria may be met near and
along the Rio Grande River(near Boquillas Canyon) Wednesday and
Thursday afternoon. Later shifts will need to monitor.

By Friday through next weekend southwesterly flow aloft will
develop once again ahead of a slow moving Pacific upper level
storm system. Default NBM guidance pops seem too low in this
regime and prefer the higher superblend pops for thunderstorms
in the eastern Permian Basin. Temperatures will remain above
normal through the extended forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71 101  69 103 /  30   0   0   0
Carlsbad                       68 101  69 103 /   0   0   0   0
Dryden                         73 104  74 104 /  30  10   0   0
Fort Stockton                  72 102  72 103 /  20  10   0  10
Guadalupe Pass                 68  94  68  96 /   0   0   0   0
Hobbs                          66  98  66 102 /   0   0   0   0
Marfa                          62  94  62  96 /  10  10   0  10
Midland Intl Airport           72 102  70 104 /  20   0   0   0
Odessa                         71 102  69 105 /  20   0   0   0
Wink                           69 104  68 106 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Jun 17, 1:02 PM MDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Mon Jun 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Mon Jun 17 2019 /102 PM MDT Mon Jun 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected across the area
this afternoon and tonight. There is a marginal to slight risk of
severe storms, capable of producing large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of strong to severe thunderstorms again Tuesday
over the Permian Basin to the lower Trans Pecos and Big Bend. Large
hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 17, 7:42 PM MDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
842 PM CDT Mon Jun 17 2019

TXZ045-180230-
Gaines TX-
842 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GAINES COUNTY UNTIL 930
PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Seagraves, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Loop, McKenzie Lake and
Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3268 10224 3275 10281 3284 10295 3296 10303
      3296 10231
TIME...MOT...LOC 0142Z 255DEG 8KT 3284 10259

49
Special weather statement, Jun 17, 7:56 PM MDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
856 PM CDT Mon Jun 17 2019

NMZ027-028-TXZ270-271-273-180245-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Eastern Culberson County TX-Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
856 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

At 855 PM CDT/755 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Pine Springs, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pine Springs, McKittrick Canyon, Carlsbad Caverns National Park and
Guadalupe Mountains National Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and southwestern Texas.

LAT...LON 3176 10475 3193 10486 3226 10448 3189 10421
TIME...MOT...LOC 0155Z 239DEG 25KT 3189 10473

80
Local storm report, Jun 17, 8:29 PM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
929 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             STUDY BUTTE             29.33N 103.53W
06/17/2019  E1.75 INCH       BREWSTER           TX   PUBLIC

            HAIL STONES RANGING FROM QUARTER TO GOLF BALL SIZE.

&&

MATT.SALERNO
Special weather statement, Jun 17, 8:29 PM MDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM MDT Mon Jun 17 2019

NMZ028-029-033-180315-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
829 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 915 PM MDT...

At 829 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Maljamar, or 23 miles east of Artesia. This storm was
nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Maljamar, Lea County Zip Franklin Memorial Airport and Loco Hills.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3272 10349 3273 10405 3288 10407 3297 10386
      3297 10377 3301 10376 3309 10357
TIME...MOT...LOC 0229Z 271DEG 3KT 3280 10402

49
Special weather statement, Jun 17, 8:44 PM MDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
944 PM CDT Mon Jun 17 2019

TXZ045-180330-
Gaines TX-
944 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GAINES COUNTY UNTIL
1030 PM CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denver City, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seagraves and Seagraves Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3285 10243 3288 10277 3296 10277 3296 10243
TIME...MOT...LOC 0243Z 285DEG 13KT 3296 10272

49
Special weather statement, Jun 17, 10:35 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1035 PM MDT Mon Jun 17 2019

NMZ029-180500-
Northern Lea County NM-
1035 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL
1100 PM MDT...

At 1034 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Caprock, or 19 miles northwest of Tatum, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crossroads.

A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
southeastern New Mexico.

LAT...LON 3342 10306 3331 10367 3344 10372 3357 10372
      3357 10305
TIME...MOT...LOC 0434Z 235DEG 16KT 3343 10357

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:40 PM MDTSevere Thunderstorm WarningMAFEddy65 min
Jun 17, 7:46 PM MDTSevere Thunderstorm WarningMAFEddy14 min
Jun 17, 7:55 PM MDTAreal Flood AdvisoryMAFEddy110 min
Jun 17, 7:56 PM MDTSpecial Weather StatementMAFEddy49 min
Jun 17, 8:29 PM MDTSpecial Weather StatementMAFLea46 min
Jun 17, 8:46 PM MDTSevere Thunderstorm WarningMAFEddy, Lea59 min
Jun 17, 10:53 PM MDTSevere Thunderstorm WarningMAFLea67 min
Jun 17, 11:58 PM MDTSevere Thunderstorm WarningMAFLea62 min
Jun 18, 12:58 AM MDTSevere Thunderstorm WarningMAFLea51 min

Nearby

Tornado Warnings in New Mexico, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.